Skip to main content

RCORP - Rural Center of Excellence on SUD Prevention

Q&A
Image
Q&A with Gloria Baciewicz

Q & A: Polysubstance Use Concerns for Providers

Gloria Baciewicz, M.D., is professor of clinical psychiatry at the University of Rochester Medical Center, where she serves as an addiction psychiatrist at Strong Recovery. 

Q: What are the recent trends that are driving the rise in overdose deaths?

Dr. Baciewicz: We are seeing stimulants like methamphetamine and cocaine and depressants like benzodiazepines being combined with powerful synthetic opioids such as fentanyl to cause record numbers of overdose deaths.1 The concentration of fentanyl in street drugs, especially counterfeit pills, is causing unintentional overdoses as people are not always aware that what they are taking is fentanyl.2 In addition to life-threatening combinations of synthetic opioids with stimulants and depressants—both prescribed and counterfeit—we are seeing an increase in overdoses involving xylazine, a tranquilizer not approved for human use.3

In 2020, although the overall rate of drug overdose deaths was higher in urban areas than in rural areas, the rate of deaths involving psychostimulants was 31% higher in rural counties. Stimulants were involved in 9.4% and synthetic opioids in 14.3% of overdose deaths in rural communities that year.4

Q: What are the drug interactions that I should be most concerned about?

Dr. Baciewicz: An important resource is the National Drug Early Warning System (NDEWS), which provides weekly briefings on trends to subscribers.

Two prescription medications that pose major risks when combined with opioids are benzodiazepines and gabapentin. In 2020, benzodiazepines were present in 16% of opioid overdose deaths.5 From 2019 to 2020, gabapentin was increasingly involved in overdose deaths; in 90% of those cases it was combined with an opioid, according to data from 23 states and the District of Columbia.6 (Learn more on our resource page.)

Another substance of concern is xylazine, a sedative approved for use in veterinary medicine, but not for humans. In November 2022, the Food and Drug Administration issued a letter warning that xylazine increasingly has been identified in drugs and overdoses and suggesting ways providers can be alert to possible exposure and withdrawal symptoms. Xylazine has been combined primarily with heroin and fentanyl, but also with stimulants like methamphetamine and cocaine. Routine toxicology screens do not detect it.7 Overdoses involving xylazine can be hard to identify because symptoms resemble opioid overdoses, and it may be more widespread than reported. Naloxone may be less effective when xylazine is present because it is not an opioid itself, but administering naloxone can still save lives by addressing the effects of opioids.8

Q: How should I approach a patient who may be at risk?

Dr. Baciewicz: Let the patient know that you are there to help. Be sure to communicate openly and avoid statements that could be interpreted by the patient as judgmental or stigmatizing. If you are prescribing a drug, ask the patient if they have any other prescriptions or are taking any drugs that are not from prescription.

Q: What steps should I take if I think a patient is at risk?

Dr. Baciewicz: After reviewing the results of a urine test or mouth swab, you can check the Prescription Drug Monitoring Program (PDMP) on a regular basis if a program is available in your state to see whether a patient is being prescribed substances such as benzodiazepines or gabapentin by others. Certain states have begun to mandate that gabapentin prescriptions be reported in their PDMP.

If patients are taking drugs other than prescription, warn them about the dangers of adulteration, such as with fentanyl or xylazine, and explain that many unintentional overdoses happen when people take counterfeit pills and unintentionally mix drugs. Inform the patient about the usefulness of naloxone kits for reversing opioid overdose and about options for obtaining a naloxone kit.

 

Read more about Polysubstance on our Learn Page.
 

[1] National Institute on Drug Abuse. Overdose death rates. Retrieved January 27, 2023.

[2] Drug Enforcement Administration. (2021). One pill can kill: Toolbox.

[3] National Institute on Drug Abuse (NIDA). Xylazine. Retrieved February 8, 2023.

[4] Centers for Disease Control and Prevention. (2022, July). Urban-rural differences in drug overdose death rates, 2020. NCHS Data Brief, 440.

[5] NIDA. (2022, November 7). Benzodiazepine and opioids.

[6] Mattson, C. L., Chowdhury, F., & Gilson, T.P. (2022, May 13). Notes from the field: Trends in gabapentin detection and involvement in drug overdose deaths—23 states and the District of Columbia, 2019–2020. Morbidity and Mortality Weekly Report, 71(19), 664–666.

[7] U.S. Food and Drug Administration. (2022, November 8). FDA warns about the risk of xylazine exposure in humans. [Letter to stakeholders].

[8] Drug Enforcement Administration. (2022, October). The growing threat of xylazine and its mixture with illicit drugs.